25th March 2001
Sports| Mirror Magazine
Instead of pressure pills, a heart patient was given an anti-depressant
By Kumudini HettiarachchiI should be dead by now," says retired Lieutenant Colonel Mahinda Ratwatte.
This 64-year-old ex-army man, ruggerite and planter looks quite robust, even though he has had two heart attacks, in 1971 and 1984 and five by-passes, the last of which was in 1984. No, Lt.Col. Ratwatte is not talking about his heart condition, he's talking about the alleged mix-up of a pill given by a private hospital.
He lodged a complaint of medical negligence against the hospital concerned, with the Health Ministry last week and Minister John Seneviratne has ordered an inquiry.
"The complaint is pending inquiry. I am waiting for the papers to come from the Health Ministry Secretary to launch an impartial inquiry," the Director of Private Health Sector Development of the Ministry, Dr. Amal Harsha de Silva told The Sunday Times.
Lt. Col. Ratwatte's "ordeal" began after a three-day stay at the hospital in June, last year. A senior orthopaedic surgeon who had been treating him for a knee injury suffered in a car accident in Montreal, Canada in August 1997, had suggested that he enter the hospital for an injection. Making use of the opportunity to get his heart condition checked at the same time, Lt. Col. Ratwatte channelled a Cardiologist who examined him and when he was being discharged on June 26, 2000 wrote out a prescription for medication to control his pressure and also vitamins.
"A house officer re-wrote the prescription and sent it to the pharmacy, which issued the drugs to me," says Lt. Col. Ratwatte. The bill for his stay at the hospital and the drugs prescribed was not released to him, as it was covered by insurance and had to be sent to the Ex-Planters' Association.
Bachelor Ratwatte returned home to Ethul Kotte and settled into his routine. At that time he was on diabetic drugs, vitamins and the pressure pill prescribed by the Cardiologist.
Three weeks later he was wracked by bouts of severe colic.
Around July 21, he called Medicare and on July 25, in desperation, consulted Dr. Lakshman Attygalle. Suspecting kidney problems, Dr. Attygalle ordered a battery of tests, but nothing was conclusive.
Lt. Col. Ratwatte says he was a changed man. "I became thoroughly depressed. I had blurred vision, severe dizziness, a dry throat and a very persistent cough. I oozed with sweat," he said.
Due to his heart condition he had also been asked to go on regular walks. But now he simply could not do that because his joints were stiff and he felt "queer and awkward". He went back to Dr. Attygalle, who ordered more tests.
Once struck by a severe back pain, he called Dr. Attygalle, who had suggested that he should change his pressure pill.
Lt. Col. Ratwatte then walked up to the pharmacy close to his home and asked the pharmacist whether he could change the tablet. To his horror, the pharmacist, who had quickly looked up the medicine manual, told him in no uncertain terms that the tablet given to him was not for pressure but for depression.
When he contacted his Cardiologist, he was categorically told, "I have not prescribed that drug".
Then began Lt. Col. Ratwatte's attempts to unravel the mystery behind the pressure pill he was taking and also the symptoms ailing him. When he traced the events that took place he found that the house officer who wrote out a fresh prescription to be sent to the hospital's pharmacy for the issue of drugs, had allegedly made a mistake. Instead of Totamol, the pressure pill ordered by the Cardiologist, the house officer had allegedly written Tofranil.
Whereas the Cardiologist had prescribed a tablet a day for three months, which would amount to 90 tablets, the house officer had allegedly written 180 tablets.
The pharmacy, in turn, on the envelope issued with the drug had instructed that one tablet should be taken twice a day, one in the morning and one at night, alleged Lt. Col Ratwatte.
When the matter was taken up with the hospital by the Cardiologist and subsequently by Lt. Col. Ratwatte's lawyers, they were met with silence, he said.
Though the mix-up, which is evident from the documents presented to The Sunday Times, may have been purely due to human error, the hospital on its part had a duty to look into the complaint. Hospital sources would not confirm or deny whether such an inquiry had been held.
When contacted by The Sunday Times, the hospital administration said that since Col. Ratwatte was planning to sue the hospital, they had been advised by their lawyers not to comment.
Hospitals and doctors have a responsibility towards the patients to
at least look into mishaps of this nature, if such a mishap had indeed
happened, to prevent possibly graver or fatal consequences.
Two private hospitals, one in Colombo and the other in an outstation area, have been given severe warnings after complaints by patients about the quality of services.
They have already brought in measures to remedy the situation. The third
hospital has been exonerated, said Dr. de Silva, declining to name the
private hospitals concerned.
It is one of a tricyclic anti-depressant class of drugs, which theoretically should not be given to heart patients as it could cause arrthymias (a disturbance in the rhythm of the heart).
It could precipitate fits and in some cases also cause death, he said.
However, he explained that as the state sector does not have access to other types of drugs to treat mental illness, this class of drugs is administered to mentally ill patients who could also be suffering from heart ailments. The dosage would vary and the patients would be monitored carefully.
The minimum dose given to mentally ill patients would be 75mg.
In Ratwatte's case the dose was at 50mg (25mg in the morning and 25 mg at night).
Please send your comments and suggestions on this web site to